Iowa, 2014

Flash Flooding and Hail in Iowa, June 30, 2014

June 30, 2014 · NWS OAX · 12 events in 4 counties and zones

An unseasonably strong mid and upper level jet combined with high amounts of low level moisture and instability to create a volatile atmosphere across eastern Nebraska and western Iowa late in the night and into Monday morning. Thunderstorms developed on the nose of the low-level jet and quickly became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An unseasonably strong mid and upper level jet combined with high amounts of low level moisture and instability to create a volatile atmosphere across eastern Nebraska and western Iowa late in the night and into Monday morning. Thunderstorms developed on the nose of the low-level jet and quickly became severe. Isolated to scattered supercells moved across northeast Nebraska and western Iowa through late morning before exiting into central Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 30, 5:01 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 30, 5:01 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
601 AM CDT MON JUN 30 2014

.UPDATE...
ISSUED AT 242 AM CDT MON JUN 30 2014

MADE A MINOR ADJUSTMENT TO FLASH FLOOD WATCH. WITH ACTIVITY
PROBABLY PUSHING EAST OF FAR NW ZONES EARLY DECIDED NOT INCLUDE
ANTELOPE AND BOONE COUNTIES IN THE FLASH FLOOD WATCH.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 230 AM CDT MON JUN 30 2014

CONVECTION TODAY...LIKELY CENTERED ON THIS MORNING...IS THE PRIMARY
WEATHER EVENT IN THE SHORT TERM...ALTHOUGH IT WILL LIKELY BE
ONGOING SHORTLY AFTER ISSUANCE TIME. THEREFORE MUCH OF THE
FOCUS...OTHER THAN HANDLING SHORT TERM UPDATES/POSSIBLE
WARNINGS...WILL TURN TO ENDING TIME OF THREAT OF TSTMS THIS AFTN
FOLLOWED BY APPARENT SMALL PRECIP CHANCES TUESDAY.

INCREASING SRLY LOW LEVEL JET IN RESPONSE TO UPPER LOBE DROPPING
THRU MT SHOULD CONTINUE TO BRING AN INCREASE IN TSTM ACTIVITY
ACROSS FORECAST AREA THIS MORNING. POPS THROUGH 18Z WILL BE IN
FLUX WITH UPDATES AS NEEDED BASED ON RADAR TRENDS ALTHOUGH MOST
AREAS ACROSS THE CNTRL/N WILL BE IN HIGH LIKELY OR CATEGORICAL
RANGE. ALTHOUGH PREDAWN ACTIVITY COULD BE REGENERATIVE...WOULD
SUSPECT AS MT WAVE GETS CLOSER BY MID/LATE MORNING...THE RESULTANT
MCS SHOULD BECOME MORE PROGRESSIVE WITH MUCH OF THE ACTIVITY AT
18Z NEAR OR E OF MO RIVER. EXCEPTION COULD BE FAR SERN NEBR WHERE
ADDITIONAL CONVECTION COULD FORM AS FRONT PUSHES ACROSS EARLY/MID
AFTN. WITH DEEP LAYER SHEAR PERSISTING AND MLCAPE VALUES IN EXCESS
OF 2.5K J/KG...LARGE HAIL THREAT WILL ACCOMPANY MORNING ACTIVITY
WITH A WIND THREAT INCREASING AS CELLS CONGEAL AND STRONGER COLD
POOL DEVELOPS. BEFORE ACTIVITY BECOMES MORE PROGRESSIVE...
REGENERATION/TRAINING AND JUST HIGH PRECIPITABLE WATER VALUES
ALONE WILL ALLOW FOR HEAVY RAIN WITH POCKETS OF VERY HEAVY
AMOUNTS. HEAVY RAIN WAS MENTIONED IN CNTRL/NRN ZONES THROUGH
MIDDAY ALONG WITH A FLASH FLOOD WATCH FROM BASICALLY OMAHA METRO
THROUGH COLUMBUS AND POINTS NORTHWARD.

BELIEVE THE FA WILL BE DRY AFTER 00Z BUT LINGERED SMALL POPS
EXTREME SE CORNER FOR AN HR OR TWO FOR SMALL THREAT/CONTINUITY/BLENDING
PURPOSES. OF NOTE AND WILL HAVE TO BE WATCHED HOWEVER...WAS 4KM
WRF DEPICTION OF A SECONDARY BAND OF PRECIP DEVELOPING LATE THIS
AFTN AND SWINGING THRU SE FA THROUGH EARLY EVENING.  NEXT PRECIP
CHANCE...AND IT IS LOOKING PRETTY SMALL...WOULD BE
TUESDAY...PRIMARILY IN THE AFTN AS A REINFORCING LOBE SENDS
ANOTHER WINDSHIFT/FRONT THRU FA. KEPT IN SMALL POPS CNTRL/N BUT
LIMITED MOISTURE COULD MAKE IT HARD TO BREAK ANY WEAK CAP THAT
PERSISTS. WEDNESDAY LOOKS DRY AS SFC HIGH PRESSES SOUTH OVER FA.

MADE ONLY MINOR OR NO CHANGES TO TEMPERATURES. MINOR ADJUSTMENTS
INCLUDED LOWERING READINGS A BIT OVR NERN ZONES TDA WHERE MCS
SHOULD LINGER THE LONGEST WITH LESS RECOVERY TIME BUT BOOSTED
SERN NEBR CORNER TEMPS A DEG OR TWO AHEAD OF FRONT. ALSO RAISED
TEMPS A LITTLE SRN ZONES ON TUESDAY AHEAD OF THE REINFORCING COOL
FRONT. 00Z GFS/NAM HAVE BACKED OFF A BIT ON COOLING FOR WED...OR
WERE A LITTLE QUICKER WITH AFTN H85 WARM ADVECTION. THIS COULD
ALLOW WED TO WARM A BIT MORE THAN EXPECTED YDA...HOWEVER...FOR NOW
LEFT MOST TEMPERATURES ALONE AS ECMWF WAS STILL A FEW DEGREES
COOLER.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 230 AM CDT MON JUN 30 2014

BUILDING UPPER HEIGHTS INTO NEXT WEEKEND SHOULD BRING A WARMING
TREND TO THE FORECAST AREA WITH READINGS HEADING CLOSER TO NORMAL
FOR EARLY JULY. ALTHOUGH GFS HAD BACKED OFF ON SHORTWAVE ENERGY
DROPPING OVER BUILDING RIDGE DOWN MO RIVER ON SATURDAY KEEPING IT
LESS INTENSE AND/OR FARTHER E...00Z ECMWF REMAINED PRECIP BULLISH.
ALTHOUGH THAT WAVE OR ANOTHER ONE SUNDAY PLUS AN EPISODE OR TWO OF
POSITIVE THETAE ADVECTION COULD PROVIDE POPS NEXT WEEKEND...WHICH
WERE MAINTAINED...SUSPECT MUCH OF NEBR ZONES COULD BE DRY DURING
THE EXTENDED.

&&

.AVIATION...(12Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 600 AM CDT MON JUN 30 2014

ALTHOUGH TSTMS ARE POSSIBLE TO BEGIN TAF PERIOD...STRONGER STORMS
ARE EXPECTED TO REDEVELOP/MOVE TOWARD THE OMAHA/LINCOLN PERIODS
TOWARD MID MORNING. ALTHOUGH STORMS COULD LINGER PAST 18Z...FELT
BEST RISK WAS BEFORE THAT TIME PERIOD. THE STRONGER STORMS COULD
CONTAIN HAIL...POTENTIALLY VERY LARGE...BUT NO HAIL MENTION WAS
MADE IN TAF FORECASTS BECAUSE OF TIMING/COVERAGE ISSUES. OUTFLOW
FROM DEVELOPING TSTMS COULD ALSO CAUSE VARIABLE WINDS...EVEN WELL
SEPARATED FROM CONVECTION LATER THIS MORNING. A BRIEF PERIOD OF
MVFR CATEGORY CIGS ARE POSSIBLE AS TSTM COMPLEX DEPARTS LATER
TODAY...BUT WERE NOT MENTIONED WITH THIS INITIAL SET OF TAFS THAT
WILL LIKELY GO THROUGH SEVERAL AMENDMENTS AS CONVECTIVE CONDITIONS
WARRANT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH UNTIL 2 PM CDT THIS AFTERNOON FOR NEZ015-018-
     032>034-043>045-051>053.

     FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR NEZ017-031-042.

IA...FLASH FLOOD WATCH UNTIL 2 PM CDT THIS AFTERNOON FOR IAZ043-055-
     056-069.

&&

UPDATE...CHERMOK
SHORT TERM...CHERMOK
LONG TERM...CHERMOK
AVIATION...CHERMOK
Hazardous weather outlook, Jun 30, 4:26 AM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
526 AM CDT MON JUN 30 2014

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010030-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
526 AM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF WESTERN IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS THIS MORNING COULD PRODUCE AREAS OF HEAVY
RAIN ALONG WITH LARGE HAIL. THE MAIN THREAT OF HEAVY RAIN IS ALONG
AND NORTH OF INTERSTATE 80.  A FLASH FLOOD WATCH HAS BEEN POSTED
FOR MUCH OF THAT AREA...MAINLY FOR THIS MORNING AND GENERALLY
NORTH AND NORTHEAST OF LINCOLN. THE AREA AT GREATEST RISK OF LARGE
HAIL INITIALLY IN NORTHEAST NEBRASKA EARLY THIS MORNING SHOULD
EXPAND EAST AND SOUTHEAST INTO PARTS OF EAST CENTRAL NEBRASKA AND
WESTERN IOWA THROUGH NOON. DAMAGING WINDS COULD ALSO DEVELOP FROM
THE THUNDERSTORM COMPLEXES LATER THIS MORNING...ESPECIALLY NORTH
OF INTERSTATE 80.

A DISTURBANCE TRACKING ACROSS THE NORTHERN ROCKIES WILL SEND A
COLD FRONT THROUGH THE AREA LATE THIS MORNING THROUGH MID
AFTERNOON. HIGH AMOUNTS OF INSTABILITY...MOISTURE AND WIND SHEAR
AHEAD OF THE FRONT THIS MORNING WILL PROVIDE THE NECESSARY
INGREDIENTS FOR THE SEVERE THUNDERSTORMS AND HEAVY RAIN.

ALTHOUGH MUCH OF THE ACTIVITY COULD PUSH EAST OF THE REGION BY MID
AFTERNOON...ADDITIONAL STRONG OR SEVERE THUNDERSTORM DEVELOPMENT IS
POSSIBLE THIS AFTERNOON...MAINLY FROM THE SOUTHEAST CORNER OF
NEBRASKA INTO SOUTHWEST IOWA.

FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER FROM BROWNVILLE
DOWNSTREAM THROUGH RULO TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY...MAINLY ALONG AND
NORTH OF INTERSTATE 80. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

THUNDERSTORMS ARE AGAIN POSSIBLE NEXT FRIDAY NIGHT INTO SUNDAY AS
SEVERAL DISTURBANCES TRACK ACROSS THE PLAINS.

ALSO...FLOODING ALONG THE MISSOURI RIVER FROM BROWNVILLE
DOWNSTREAM TO RULO WILL CONTINUE AT LEAST THROUGH THURSDAY.
ADDITIONAL RAINFALL STORMS TODAY MAY KEEP RIVER LEVELS ABOVE
FLOOD STAGE BEYOND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS AFTERNOON OVER
MUCH OF THE AREA.

In the hours before

Special weather statement, Jun 30, 6:27 AM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
727 AM CDT MON JUN 30 2014

IAZ055-056-069-NEZ045-052-301315-
SHELBY IA-HARRISON IA-POTTAWATTAMIE IA-DOUGLAS NE-WASHINGTON NE-
727 AM CDT MON JUN 30 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHELBY...SOUTHERN
HARRISON...NORTHWESTERN POTTAWATTAMIE...SOUTHEASTERN WASHINGTON AND
NORTHEASTERN DOUGLAS COUNTIES UNTIL 815 AM CDT...

AT 726 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORT CALHOUN...OR 11 MILES NORTH OF OMAHA...MOVING EAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN OMAHA...BLAIR...MISSOURI VALLEY...UNDERWOOD...FORT
CALHOUN...MINDEN...PERSIA...BENNINGTON...NEOLA...CRESCENT...DESOTO
BEND NATIONAL WILDLIFE REFUGE...WILSON ISLAND STATE PARK...ARROWHEAD
PARK...HISTORICAL VILLAGE WELCOME CENTER AND HITCHCOCK NATURE CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1200 PM CDT
MONDAY AFTERNOON FOR EAST CENTRAL NEBRASKA.

LAT...LON 4134 9618 4153 9620 4165 9555 4140 9547
TIME...MOT...LOC 1226Z 256DEG 47KT 4142 9607

FOBERT

The radar

The Omaha radar (KOAX), 41 km away, was scanning. The volume nearest the first event began at 12:49 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Pottawattamie

When
June 30, 6:49 AM CST
Where
Pottawattamie County, 1.73 mi NW of Crescent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.390, -95.890

Hail, Pottawattamie

When
June 30, 7:06 AM CST
Where
Pottawattamie County, 1.25 mi WNW of Underwood
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.390, -95.700

Hail, Pottawattamie

When
June 30, 8:00 AM CST
Where
Pottawattamie County, 1.04 mi W of Walnut
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.480, -95.220

Hail, Shelby

When
June 30, 8:00 AM CST
Where
Shelby County, 0.52 mi E of Portsmouth
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.650, -95.520

Hail, Shelby

When
June 30, 8:10 AM CST
Where
Shelby County, 3.49 mi N of Tennant
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
41.650, -95.460

Hail, Shelby

When
June 30, 8:18 AM CST to 8:27 AM CST
Where
Shelby County, Harlan to 2.25 mi SE of Harlan
Measured
3 in hail
Reported by
Emergency Manager
Coordinates
41.650, -95.330

Numerous reports of large hail were received in and just to the south of the city of Harlan. The hail ranged from around quarter size to 3 inches in diameter. The hail was responsible for damage to windows, cars and roofs in and around town.

Thunderstorm Wind, Harrison

When
June 30, 10:05 AM CST
Where
Harrison County, 2.07 mi N of River Sioux
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.830, -96.050

The observer estimated 60 mph winds and pea size hail.

Flash Flood, Monona

When
June 30, 10:30 AM CST to 11:00 AM CST
Where
Monona County, 0.51 mi E of Mapleton to 1.55 mi SE of Rodney
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.170, -95.790

Water was reported running over county roads in an area from Whiting to Rodney. There was also street flooding reported in the town of Mapleton.

Flash Flood, Monona

When
June 30, 10:45 AM CST
Where
Monona County, 0.51 mi E of Mapleton to 1.09 mi SW of Mapleton Muni Arpt
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
42.170, -95.790

Heavy rainfall caused several inches of water on roads in the city of Mapleton, as well as on the county roads outside of town. Rainfall of 1.80 inches was reported in a half hour leading to the flash flooding.

Hail, Pottawattamie

When
June 30, 10:58 AM CST
Where
Pottawattamie County, 1.04 mi W of Walnut
Measured
1.25 in hail
Reported by
Public
Coordinates
41.480, -95.220

Flash Flood, Shelby

When
June 30, 12:00 PM CST to 12:30 PM CST
Where
Shelby County, 2.45 mi NW of Harlan to 2.38 mi NNE of Harlan Pauley Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.679, -95.358

Street flooding was widespread in the city of Harlan. Water was also reported across many county roads outside of town as well.

Flash Flood, Shelby

When
June 30, 12:00 PM CST
Where
Shelby County, 2.97 mi NW of Harlan to 2.79 mi NE of Tennant
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
41.682, -95.368

Local law enforcement reported that many county roads had water flowing across them in low spots. There was also street flooding reported in the city of Harlan.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515888, 515889, 515890, 515891, 515894, 515892, 515899, 515903, 530697, 515898, 515905, 530698.